Wisconsin, 2002

Hail in Wisconsin, May 6, 2002

May 6, 2002 · NWS MKX · 4 events in 4 counties and zones

Scattered late-afternoon and evening marginally-severe thunderstorms popped up over parts of south-central and southeast Wisconsin. Synoptically, a low-pressure moved northeast through southwestern Wisconsin while a warm front pushed north of a Madison to Milwaukee line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered late-afternoon and evening marginally-severe thunderstorms popped up over parts of south-central and southeast Wisconsin. Synoptically, a low-pressure moved northeast through southwestern Wisconsin while a warm front pushed north of a Madison to Milwaukee line. Elevated convection resulted. Daytime maximum temperatures were in the mid to upper 70s with surface dewpoints in the lower 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 14 hours 25 minutes earlier.

Area forecast discussion, May 6, 2:30 AM CST, 14 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON MAY 6 2002

FORECAST FOCUS IS ON FNTL PSN AND PCPN TIMING IN GNRLY UNSETTLED
WEATHER PATTERN ERLY THIS WEEK.

IN THE SHORT TERM...WMFNT HAS LIFTED INTO CNTRL WI. MEANWHILE...
BROAD BAND OF SHWRS AND TSTMS CONTINUES WORKING EWD ACRS MS VLY
RGN. STGST ACTVTY IS RIDING E AND SE ALG JET STREAK SHWG UP ON STLT
LOOPS TO OUR S. MODELS HV A PRETTY GUD HANDLE ON PCPN COVERAGE AND
DRAG BAND OF RN ACRS CWA THIS MRNG.

LATER TDA...MODELS START SAGGING THE FNT BACK SWD...A CHG IN
TACTIC FM ERLYR RUNS. WITH MSTR INCRG AND FCST LI/S IN THE -4 TO
-6 RANGE THIS AFTN/EVE...CUD GET SOME RE-DVLPT NR FNT DURG THAT
TIME.

FNT NOW BROUGHT SWD THRU HERE TNGT...MAYBE WITH SOME LINGERING
SHWRS AND STORMS. MAIN MESSAGE FOR TUE NOW APPRS TO BE COOLER
TMPS ESPCLY NR LAKE MI IN NE FLOW BHND FNT. LOOKS LIKE RAIN CHCS
SHUD DMSH UNTIL LATER IN THE DAY OR TUE NGT.

.MKX...NONE.

NJ

In the hours before

Special weather statement, May 6, 3:24 PM CST, 1 hour 31 minutes before
WIZ046-047-051-052-056>060-062>072-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

A LINE OF SCATTERED THUNDERSTORMS ACROSS IOWA AND GRANT COUNTIES WAS
MOVING TO THE EAST NORTHEAST AT 30 MPH. THESE STORMS WILL TRACK
ACROSS SAUK...IOWA AND LAFAYETTE COUNTIES THROUGH 5PM. BRIEF HEAVY
RAIN...HAIL LESS THAN 1/2 INCH AND GUSTY WINDS TO 30 MPH MAY
ACCOMPANY SOME OF THE STRONGER STORMS. ELSEWHERE ACROSS SOUTH CENTRAL
AND SOUTHEAST WISCONSIN PARTLY CLOUDY SKIES AND TEMPERATURES IN THE
70S WILL BE THE WEATHER RULE THROUGH 5PM.

ZAJDEL
Special weather statement, May 6, 3:44 PM CST, 1 hour 11 minutes before
WIZ046-047-051-052-056>060-062>072-062215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
444 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

A LINE OF STRONG THUNDERSTORMS MOVING THROUGH SAUK AND IOWA COUNTIES
ARE CAPABLE OF PRODUCING SMALL HAIL...HEAVY RAINS...AND GUSTY WINDS.
NO SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. THE LINE OF
STORMS WERE MOVING EAST NORTHEAST AT AROUND 30 MPH...AND WILL BE
MOVING INTO WESTERN COLUMBIA AND DANE COUNTIES BY AROUND 515 PM CDT.

MK
Special weather statement, May 6, 4:05 PM CST, 50 minutes before
WIZ046-047-051-052-056>060-062>072-062235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM JUST WEST OF
WISCONSIN DELLS TO BARABOO TO DODGEVILLE AT 505 PM...WILL MOVE EAST
TO A LINE FROM SOUTERN MARQUETTE COUNTY TO PORTAGE...TO MADISON BY
545 PM. THE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...HEAVY
RAINS...AND DAMAGING WINDS.

KAPELA
Local storm report, May 6, 4:13 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
513 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    REEDSBURG                 WI   .25 INCH HAIL
05/06/02   SAUK                           REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 6, 4:22 PM CST, 33 minutes before
WIZ046-047-051-052-056>060-062>072-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
522 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM MAUSTON IN JUNEAU
COUNTY...TO WISCONSIN DELLS...TO BARABOO...TO DODGEVILLE AT 522 PM...
WILL MOVE EAST TO A LINE FROM MONTELLO IN MARQUETTE COUNTY...TO
PARDEEVILLE...TO MADISON BY 600 PM. THE STORMS HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS.

KAPELA
Special weather statement, May 6, 4:52 PM CST, 3 minutes before
WIZ046-047-051-052-056>060-062>072-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR SOUTH-CENTRAL AND
SOUTHEAST WISCONSIN...

A LINE OF STRONG THUNDERSTORMS...JUST WEST OF STATE HIGHWAY
51 FROM WAUSAU TO PORTAGE...WAS MOVING EAST AT 30 MPH. BY 615 PM
THIS LINE WILL EXTEND FROM MONTELLO IN MARQUETTE COUNTY TO CAMBRIA
TO FALL RIVER AREA OF EASTERN COLUMBIA COUNTY.

THE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINS.

KAPELA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sauk

When
May 6, 4:55 PM CST
Where
Sauk County, 2 mi S of Baraboo
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
43.433, -89.733

Hail, Columbia

When
May 6, 5:24 PM CST
Where
Columbia County, 2 mi SE of Rio
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.433, -89.217

Hail, Dodge

When
May 6, 8:13 PM CST
Where
Dodge County, 1 mi N of Neosho
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.333, -88.517

Hail, Iowa

When
May 6, 8:40 PM CST
Where
Iowa County, 3 mi N of Ridgeway
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -89.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296477, 5296478, 5296479, 5296480.